Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 24, 2018, 11:14 AM MDT for Cassia County, Twin Falls County, Idaho. It took effect at Jul 24, 2018, 3:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2018, 11:14 AM MDT (17:14 UTC)
- In effect from
- Jul 24, 2018, 3:00 PM MDT
- Expired
- Jul 24, 2018, 10:52 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Cassia County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2536 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449 WWUS85 KPIH 241714 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1114 AM MDT Tue Jul 24 2018 ...RED FLAG WARNING IN EFFECT FROM 3 PM TO 11 PM MDT THIS AFTERNOON AND EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONE 427... IDZ427-250500- /O.NEW.KPIH.FW.W.0002.180724T2100Z-180725T0500Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 1114 AM MDT Tue Jul 24 2018 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONE 427... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from 3 PM this afternoon to 11 PM MDT this evening. * AFFECTED AREA...Fire weather zone 427. * WIND...Thunderstorm outflow winds up to 40 mph possible. * HUMIDITY...15 to 20 percent. * THUNDERSTORMS...Becoming scattered by late afternoon with a mix of wet and dry thunderstorms but expecting under a tenth of an inch of rain in most locations. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$
1 follow-up statement
610 WWUS85 KPIH 250452 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1052 PM MDT Tue Jul 24 2018 IDZ427-250600- /O.CAN.KPIH.FW.W.0002.000000T0000Z-180725T0500Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 1052 PM MDT Tue Jul 24 2018 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 427... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Scattered thunderstorms have diminished acrosss the area therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 24, 9:22 AM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 24, 9:22 AM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 922 AM MDT Tue Jul 24 2018 .UPDATE... Increased thunderstorm chances for this afternoon and evening, mainly near the Montana border where satellite is already showing developing thunderheads. But also seeing cumulus development along the highlands that border the Magic Valley. Hi-res models are showing convection developing along the Montana border this afternoon as well as the Magic Valley. Models then extend the convection into the Snake Plain and eastern highlands late this afternoon and into the early evening. Coverage is a little concerning, especially for fire weather concerns. For example, the HRRR is very robust with convection while the 3km NAM not nearly as aggressive and some of the WRF solutions are more of a compromise of the two. So, we may need to issue a short notice red flag warning if satellite/radar trends start showing scattered versus isolated tstorm development. No updates to temps. Valle && .PREV DISCUSSION... /issued 326 AM MDT Tue Jul 24 2018/ SHORT TERM...Today through Thu night. A rather stationary pattern has set up for the northern Great Basin. Troughing in central Canada will allow weak impulses to move through western Montana, providing enough moisture on this side of the Continental Divide to trigger light showers and thunderstorms. The main focus for this stream of moist and unstable air is actually western Wyoming more than us. The other stream of moist and unstable air continues to flow from Utah and Nevada, and, as it has been for about a week, generates showers and thunderstorms along the Idaho-Utah border. Today, it looks like it may be able to bring those thunderstorms to the eastern Magic Valley and lower Snake River plain. All the cloud cover does not appear to be affecting the temperatures, and Pocatello is getting close to set a record number of consecutive days of reaching 90F or warmer. In fact, the pattern is so stagnant, that it should extend this streak to the end of the month, making it 28 days. Wind continues fairly weak except for afternoon gustiness in the Snake River plain. LONG TERM...Fri through Mon night. There is a temporary drying out of the northern stream mentioned above, leaving the central Idaho mountains and the Idaho-Montana border dry for Sat and Sun, but otherwise a very weak threat of showers and thunderstorms on the other days. The southern stream continues unabated. Basically, carbon-copy days of what we have been experiencing continues-very likely to the end of the month. Very little rainfall, but only slightly warmer than normal. Messick Another difficult day in trying to determine thunderstorm placement today. Consensus from high resolution model runs puts best chances at KBYI terminal early afternoon, spreading northeast toward KPIH by late afternoon. There is a small possibility that some of the development along the Divide later today could shift toward KIDA and KDIJ as well during the late afternoon and early evening. Will carry VCTS at these terminals during the periods most likely affected. KSUN appears to be spared by most solutions so will cautiously leave all mention of TS out of that terminal today. Storms today will have potential to produce 40kt gusts. DMH FIRE WEATHER...Moisture spreading across the region today will help to fuel thunderstorm development. 427/411 and the eastern half of 476 the highest risk areas early afternoon, with activity spreading toward 413 and 410. Cannot rule out fringe development in surrounding zones as well. Gusty winds over 40 mph the most likely threat. Despite dry surface air, moisture content rather high so brief heavy rainfall likely with the isolated coverage of the storms. A few storms remain possible Wednesday, but drier conditions expected for the rest of the week. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.